Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 32, NWS Midland/Odessa, TX

May 10, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 10, 2006, 2:05 PM MDT for Eddy County, New Mexico. It took effect at May 10, 2006, 9:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2006, 2:05 PM MDT (20:05 UTC)
In effect from
May 10, 2006, 9:00 PM MDT
Expired
May 11, 2006, 5:00 AM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-247 m²/s²
0-3 km storm-relative helicity
-274 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 102005
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT WED MAY 10 2006

...STRONG WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS TONIGHT
AND THURSDAY MORNING...

.A COLD FRONT WILL PUSH SOUTHWESTWARD ACROSS THE GUADALUPE
MOUNTAINS THIS EVENING. THE SURFACE PRESSURE GRADIENT WILL
INCREASE BEHIND THIS FEATURE LATE THIS EVENING AND OVERNIGHT...
WITH STRONG NORTHEASTERLY SURFACE WINDS LIKELY...ESPECIALLY
THROUGH GUADALUPE PASS. WIND SPEEDS SHOULD DIMINISH BELOW WARNING
THRESHOLDS BY MID MORNING THURSDAY.

NMZ027-TXZ258-111030-
/O.NEW.KMAF.HW.W.0032.060511T0300Z-060511T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
205 PM MDT WED MAY 10 2006

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
MDT THURSDAY. 

STRONG NORTHEASTERLY WINDS OF 30 TO 45 MPH ARE EXPECTED BY MID
EVENING...ESPECIALLY THROUGH GUADALUPE PASS. THESE WINDS SHOULD
CONTINUE THROUGH EARLY THURSDAY MORNING...BEFORE DIMINISHING BY
MID MORNING THURSDAY.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION IF TRAVELING THROUGH 
GUADALUPE PASS ALONG U.S. HIGHWAY 62 180 TONIGHT AND THURSDAY
MORNING. THOSE DRIVING LIGHT WEIGHT OR HIGH PROFILE VEHICLES MAY
WANT TO CONSIDER ALTERNATE ROUTES.

$$
1 follow-up statement
000 
WWUS74 KMAF 110657
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 AM CDT THU MAY 11 2006

...STRONG WINDS ACROSS THE GUADALUPE MOUNTAINS OVERNIGHT ARE
EXPECTED TO DIMINISH DURING THE EARLY MORNING HOURS...

.SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO OVERNIGHT. STRONG NORTHEASTERLY WINDS OF 30
TO 45 MPH THROUGH THE GUADALUPE MOUNTAINS ARE EXPECTED TO GRADUALLY
DIMINISH DURING THE EARLY MORNING HOURS TODAY.

NMZ027-TXZ258-111100-
/O.EXT.KMAF.HW.W.0032.000000T0000Z-060511T1100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1257 AM MDT THU MAY 11 2006

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MDT EARLY THIS
MORNING...

THE HIGH WIND WARNING IS IN EFFECT UNTIL 5 AM MDT EARLY THIS 
MORNING.

STRONG NORTHEASTERLY WINDS OF 30 TO 45 MPH ARE EXPECTED THROUGH
GUADALUPE PASS OVERNIGHT. THESE WIND SPEEDS ARE EXPECTED TO
DIMINISH DURING THE EARLY MORNING HOURS.

MOTORISTS ARE REMINDED TO EXERCISE CAUTION IF TRAVELING THROUGH
GUADALUPE PASS ALONG U.S. HIGHWAY 62/180 OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 10, 1:55 PM MDT, 10 minutes earlier.

Area forecast discussion, May 10, 1:55 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT WED MAY 10 2006

.SHORT TERM...
THE FRONTAL BOUNDARY THAT MOVED THROUGH MUCH OF THE CWA TODAY...WILL
PUSH FURTHER SOUTH AND WEST TONIGHT AS A 1025 MB SURFACE HIGH MOVES
SOUTH INTO THE AREA.  THIS WILL INCREASE THE SURFACE PRESSURE
GRADIENT...PARTICULARLY FROM THE GUADALUPE MOUNTAINS...SOUTH THROUGH
THE MARFA PLATEAU...AND PRESIDIO VALLEY.  THE INCREASED NORTHEAST
WINDS WILL FUNNEL THROUGH GAPS AND PASSES IN THE GUADALUPE MOUNTAINS
WHERE WIND SPEEDS ARE EXPECTED TO INCREASE TO THE 30 TO 45 MPH RANGE
AT TIMES.  THEREFORE...A HIGH WIND WARNING WILL BE ISSUED FOR THE
GUADALUPE MOUNTAINS TONIGHT.

SOME CLOUD COVER IS EXPECTED TO REDEVELOP OVERNIGHT...WITH LOW
CLOUDS AFFECTING LOCATIONS MAINLY OVER THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS...AND ENOUGH MID CLOUDS OVER
MUCH OF THE REST OF THE CWA FOR PARTLY CLOUDY SKIES AREAWIDE.
MINIMUM TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL AS THE
COOL SURFACE AIRMASS SETTLES OVER THE AREA.

.LONG TERM...
AN UPPER LEVEL LOW WILL DEEPEN OVER THE GREAT LAKES REGION THURSDAY
MORNING...AND WILL MOVE LITTLE THROUGH SATURDAY. NORTHWEST FLOW WILL
PERSIST ACROSS THE FORECAST AREA ON THE BACK SIDE OF THIS FEATURE
THROUGH THE WEEKEND. SURFACE HIGH PRESSURE WILL REMAIN CENTERED
ACROSS NORTHWEST TX THURSDAY...WITH EAST TO SOUTHEAST WINDS
CONTINUING ACROSS THE REGION ON THE WEST SIDE OF THIS FEATURE.
SURFACE TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL. WARMER
TEMPERATURES WILL RETURN FRIDAY...AS THERMAL RIDGING ENHANCES ALONG
A DEVELOPING SURFACE TROUGH. SURFACE LOW PRESSURE WILL DEEPEN EVEN
FURTHER ACROSS THE PERMIAN BASIN SATURDAY...ALONG WITH INCREASING
NORTH TO NORTHWEST FLOW ALOFT. LITTLE SENSIBLE WEATHER TO NOTE
THURSDAY AND FRIDAY...OTHER THAN PERIODS OF MID TO HIGH LEVEL CLOUDS
MOVING ACROSS THE FORECAST AREA. BOTH THE GFS AND THE NAM MODELS
INDICATE INCREASING INSTABILITY ACROSS THE EASTERN PERMIAN BASIN ON
THE EAST SIDE OF THE SURFACE LOW SATURDAY AFTERNOON. WITH A WEAK
BOUNDARY EDGING SOUTH INTO THE NORTHERN PERMIAN BASIN...AND
SHORTWAVES POSSIBLY MOVING INTO THIS SAME REGION WITHIN THE
NORTHWEST FLOW ALOFT...WILL CONTINUE A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...AND THE EASTERN PART OF THE LOWER TRANS PECOS
REGION SATURDAY AFTERNOON AND EVENING.

WE WILL KEEP A SLIGHT CHANCE OF CONVECTION IN THE FORECAST FOR MOST
LOCATIONS SUNDAY THROUGH WEDNESDAY. NORTHWEST FLOW ALOFT WILL LIKELY
PERSIST ACROSS THE REGION THROUGH THIS PERIOD. THERE ARE SOME
INDICATIONS PARTICULARLY BY THE GFS MODEL THAT MCS DEVELOPMENT MAY
OCCUR OVER THE HIGHER TERRAIN AREAS OF NEW MEXICO MONDAY THROUGH
WEDNESDAY...WHICH COULD POTENTIALLY TRANSLATE SOUTHEASTWARD ACROSS
THE SOUTHEASTERN NEW MEXICO PLAINS...PERMIAN BASIN...AND/OR THE
TRANS PECOS REGION. ALSO A REMNANT BOUNDARY MAY EXTEND ACROSS THE
WESTERN PART OF THE BIG BEND REGION...WITH INSTABILITY AND MOISTURE
POSSIBLY INITIATING CONVECTION THERE AS WELL. GENERALLY KEPT MAX AND
MIN TEMPERATURES...WINDS...AND DEWPOINTS CLOSE TO A BLEND OF MODEL
GUIDANCE THROUGH THE EXTENDED TIME FRAME.

&&

.FIRE WEATHER...
A COLD FRONT THAT MOVED SOUTH TO THE GUADALUPE MOUNTAINS...DAVIS
MOUNTAINS....AND INTO THE BIG BEND REGION TODAY WILL BEGIN TO PUSH
SOUTH AND WEST AGAIN TONIGHT AS SURFACE HIGH PRESSURE BUILDS INTO
THE AREA BEHIND THE FRONT.  THE TIGHT SURFACE PRESSURE GRADIENT THAT
DEVELOPS WILL RESULT IN STRONG WINDS THROUGH PORTIONS OF THE
GUADALUPE MOUNTAINS.  WIND SPEEDS IN THE GUADALUPE MOUNTAINS WILL
LIKELY INCREASE TO THE 25 TO 40 MPH RANGE...PARTICULARLY THROUGH
GUADALUPE PASS.  THEREFORE...A HIGH WIND WARNING WILL BE IN EFFECT
FOR THE GUADALUPE MOUNTAINS TONIGHT.

LOW LEVEL MOISTURE WILL INCREASE BEHIND THE FRONT TONIGHT...
PARTICULARLY IN THE GUADALUPE MOUNTAINS...PRESIDIO VALLEY...AND BIG
BEND REGION WHERE DRIER AIR RESIDED DURING THE DAY TODAY.  THIS
WILL RESULT IN GOOD TO VERY GOOD RH RECOVERY AREAWIDE.  BELOW NORMAL
TEMPERATURES WILL PREVAIL AREAWIDE THURSDAY...WHILE 20 FOOT
NORTHEAST TO EAST WINDS WILL BE STRONGEST IN THE GUADALUPE AND DAVIS
MOUNTAINS...AND MAINLY DURING THE MORNING HOURS.  MINIMUM AFTERNOON
RH/S WILL GENERALLY BE IN THE 15 TO 25 PERCENT RANGE.

AFTER FAIR TO GOOD RH RECOVERY THURSDAY NIGHT...DRIER AIR WILL AGAIN
OVERSPREAD MUCH OF THE FORECAST AREA FRIDAY.  TEMPERATURES WILL JUMP
BACK ABOVE NORMAL FRIDAY...SO MINIMUM AFTERNOON RH/S WILL BE IN THE
10 TO 20 PERCENT RANGE IN MOST LOCATIONS.  FORTUNATELY...THE SOUTH
TO SOUTHWEST 20 FOOT WINDS ON FRIDAY WILL GENERALLY REMAIN BELOW
20 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              48  77  54  91 /   0   0   0  10
CARLSBAD NM                51  79  52  95 /   0   0   0  10
DRYDEN TX                  55  80  57  92 /   0   0   0  10
FORT STOCKTON TX           53  80  56  94 /   0   0   0  10
GUADALUPE PASS TX          51  75  50  90 /  10   0   0  10
HOBBS NM                   50  78  52  94 /   0   0   0  10
MARFA TX                   47  78  46  88 /  10   0   0  10
MIDLAND INTL AIRPORT TX    50  79  54  92 /   0   0   0  10
ODESSA TX                  51  79  55  93 /   0   0   0  10
WINK TX                    52  84  57  98 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 PM MDT WEDNESDAY TO 9 AM MDT THURSDAY
     FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING FROM 9 PM MDT WEDNESDAY TO 9 AM MDT THURSDAY
     FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

67/21
Hazardous weather outlook, May 10, 1:19 PM MDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT WED MAY 10 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
219 PM CDT WED MAY 10 2006 /119 PM MDT WED MAY 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHEAST WINDS OF 30 TO 45 MPH WILL AFFECT THE GUADALUPE
MOUNTAINS TONIGHT...PARTICULARLY THROUGH GUADALUPE PASS AFTER
MIDNIGHT.  A HIGH WIND WARNING WILL BE IN EFFECT TONIGHT FOR THE
GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.